Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 5, NWS Des Moines, IA

February 20, 2014Lucas County, Marion County, Monroe County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Feb 20, 2014, 11:42 AM CST for Lucas County, Marion County, Monroe County, Iowa. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 20, 2014, 11:42 AM CST (17:42 UTC)
Expired
Feb 20, 2014, 12:15 PM CST
In force
33 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lucas County, IA, Marion County, IA, Monroe County, IA

The radar

The Des Moines radar (KDMX), 84 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 20, 11:48 AM CSTHAIL 0.5Chariton, IA
Feb 20, 12:01 PM CSTHAIL 0.5Chariton, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 5.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
442 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

508 
WUUS53 KDMX 201742
SVRDMX
IAC117-125-135-201815-
/O.NEW.KDMX.SV.W.0005.140220T1742Z-140220T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1142 AM CST THU FEB 20 2014

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MARION COUNTY IN SOUTH CENTRAL IOWA...
  LUCAS COUNTY IN SOUTH CENTRAL IOWA...
  NORTHWESTERN MONROE COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 1215 PM CST

* AT 1141 AM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR CHARITON...
  MOVING NORTHEAST AT 65 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  CHARITON...MELCHER-DALLAS...RUSSELL...WILLIAMSON...DERBY...
  MARYSVILLE...COLUMBIA...RED HAW LAKE STATE PARK...CHARITON
  MUNICIPAL AIRPORT AND STEVENS STATE FOREST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4094 9348 4130 9324 4119 9292 4089 9332
TIME...MOT...LOC 1741Z 208DEG 57KT 4095 9335 

HAIL...1.00IN
WIND...<50MPH

$$

SKOW
2 follow-up statements
032 
WWUS53 KDMX 201755
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1155 AM CST THU FEB 20 2014

IAC117-125-135-201815-
/O.CON.KDMX.SV.W.0005.000000T0000Z-140220T1815Z/
MARION IA-LUCAS IA-MONROE IA-
1155 AM CST THU FEB 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CST
FOR SOUTHWESTERN MARION...NORTHEASTERN LUCAS AND NORTHWESTERN MONROE
COUNTIES...

AT 1155 AM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR
MELCHER-DALLAS...OR 10 MILES NORTHEAST OF CHARITON...MOVING NORTHEAST
AT 65 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
MELCHER-DALLAS...WILLIAMSON...COLUMBIA AND STEVENS STATE FOREST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4130 9324 4120 9296 4103 9320 4108 9339
TIME...MOT...LOC 1755Z 208DEG 57KT 4115 9321 

HAIL...1.00IN
WIND...<50MPH

$$

SKOW
344 
WWUS53 KDMX 201805
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1205 PM CST THU FEB 20 2014

IAC117-125-135-201815-
/O.EXP.KDMX.SV.W.0005.000000T0000Z-140220T1815Z/
MARION IA-LUCAS IA-MONROE IA-
1205 PM CST THU FEB 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MARION...
NORTHEASTERN LUCAS AND NORTHWESTERN MONROE COUNTIES WILL EXPIRE AT
1215 PM CST...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.  HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4130 9324 4120 9296 4103 9320 4108 9339
TIME...MOT...LOC 1802Z 208DEG 57KT 4115 9321 

$$

SKOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 11:23 AM CST, 19 minutes earlier.

Area forecast discussion, Feb 20, 11:23 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1123 AM CST THU FEB 20 2014

.UPDATE...
ISSUED AT 1115 AM CST THU FEB 20 2014

CONVECTION WILL CONTINUE TO PUSH NORTH ACROSS SOUTHEASTERN IOWA
THROUGH THE LATE MORNING AND EARLY AFTERNOON. CONVECTION HAS
GENERALLY BEEN CAPABLE OF PRODUCING LARGE AMOUNTS OF SMALL
HAIL/GRAUPLE WHICH ACCUMULATES QUICKLY ON GROUND SURFACES. MAY
SEE OCCASIONAL HAIL AROUND QUARTER SIZED...BUT OVERALL ANTICIPATE
LARGE AMOUNTS OF SMALLER HAIL. THERE IS A SHARP LINE BEHIND THIS
CONVECTION WHERE PRECIPITATION CHANGES TO SNOW...WHICH INCLUDES
AREAS OF THUNDERSNOW CREATING HEAVY SNOWFALL RATES. AS THIS IS
CLOSE IN LINE WITH GOING FORECAST WILL LEAVE HEADLINES AS IS FOR
NOW...THOUGH MAY NEED TO EXPAND BLIZZARD WARNING IF PRECIPITATION
CHANGES SOONER THAN EXPECTED.

&&

.SHORT TERM /TODAY/...
ISSUED AT 420 AM CST THU FEB 20 2014

SIGNIFICANT WINTER STORM WILL IMPACT THE REGION TODAY
AND THROUGH TONIGHT. CONTINUE TO FINE TUNE THE FORECAST BASED ON
TRENDS WITH ADJUSTMENTS MAINLY ON TIMING OF TRANSITION TO SNOW WITH
WARM LAYER LINGERING ALONG AND SOUTHEAST OF A WATERLOO TO DES MOINES
TO LAMONI LINE THROUGH THIS MORNING AND THIS REMAINS THE REGION WITH
HIGHEST UNCERTAINTY FOR SNOW AMOUNTS AS THERE WILL BE A BIG CONTRAST
OVER A SMALL AREA. POTENTIAL FOR CONVECTION AND THUNDERSNOW REMAINS
HIGH ALONG AND 50 MILES TO THE NORTHWEST OF THE LINE MENTIONED ABOVE
AS INGREDIENTS FOR SLANTWISE CONVECTION IS HIGH. SOME OF THESE
INGREDIENTS ACTUALLY EXTEND WELL INTO THE NORTHWEST PORTION OF THE
FORECAST AREA. SNOWFALL RATES OF 2 INCHES PER HOUR OR MORE WILL BE
LIKELY WHERE THE THUNDERSNOW OCCURS. SNOWFALL AMOUNT OF 4 TO 7
INCHES LIKELY OVER PORTIONS OF THE WEST CENTRAL TO 8 TO 11 OVER THE
NORTHEAST AND 2 TO 5 INCHES EXPECTED FOR BOTH THE WATERLOO AND DES
MOINES METROS. VERY STRONG WINDS EXPECTED WITH THE SYSTEM WITH 60+
KTS AT 925 MB ARRIVING THIS AFTERNOON. WIND GUSTS OF 50 TO 60 MPH
ARE EXPECTED TO REACH THE SFC AND WILL CREATE SIGNIFICANT BLOWING
AND DRIFTING OF SNOW AND WIDESPREAD BLIZZARD CONDITIONS. PEAK WINDS
WILL BE AROUND 6 PM THIS EVENING THE SLOWLY TAPERING THE REMAINDER
OF THE NIGHT. THIS COULD SEVERELY CRIPPLE TRAVEL THROUGH THE PERIOD.
HAVE SIMPLIFIED HEADLINES BUT DID SPLIT TO ADJUST FOR TIMING ISSUES.
WIND ADVISORY OVER THE FAR SOUTHEAST WHERE LITTLE TO NO SNOW IS
FORECAST. WILL NEED TO BE MONITORED FOR AN UPGRADE TO HIGH WIND
WARNING. BLIZZARD WARNING EXTENDED TO INCLUDE ALL AREAS WITH
FORECAST AMOUNTS ABOVE 3 INCHES.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 420 AM CST THU FEB 20 2014

STRONG WINTER STORM TO WORK ITS WAY EAST OF THE CWA BY LATE FRIDAY
MORNING...AS BRIEF AREA OF SFC HIGH PRESSURE TO BUILD INTO THE
AREA FRIDAY. SOME LINGERING GUSTY WINDS POSSIBLE FRIDAY WITH CAA
STILL IN PLACE AND A TIGHTENED SFC PRES GRADIENT. THEREFORE
CONTINUED MENTION OF BLOWING SNOW INTO THE MORNING
HOURS...ESPECIALLY WHERE THE HIGHER SNOW AMOUNTS ARE EXPECTED.
WINDS SHOULD DIMINISH TOWARD MID/LATE MORNING. WEAKER SHORTWAVE
ENERGY TO DROP THROUGH THE CWA LATE FRIDAY INTO FRIDAY
NIGHT...WITH ANOTHER PUSH OF COLDER AIR. HAVE INCREASING CLOUD
COVER AND WILL HAVE TO MONITOR AS THERE COULD BE A BRIEF PERIOD OF
LIGHT SNOW OR FLURRIES POSSIBLE. MODELS STILL UNCERTAIN ON
AVAILABLE MOISTURE...AND PLACEMENT THUS HAVE NOT INCLUDED ANY
PRECIP MENTION AS OF YET. NEAR ZONAL TO SLIGHT NORTHWEST FLOW
PATTERN TO REMAIN ACROSS THE CENTRAL US THROUGH THE WEEKEND...WITH
ANOTHER STRONGER COLD FRONTAL PASSAGE EXPECTED MONDAY. ASSOCIATED
SYSTEM COULD BRING ANOTHER CHANCE FOR SNOW TO THE AREA MAINLY
MONDAY INTO MONDAY NIGHT. EC/GFS IN DISAGREEMENT OVER THE TIMING
OF THIS SYSTEM...WITH THE EC SLIGHTLY FASTER THAN THE GFS BRINGING
IN THE SYSTEM MAINLY MONDAY. GFS BRINGS THE SYSTEM IN LATER MONDAY
INTO MONDAY NIGHT...THEREFORE KEPT HIGHEST POPS DURING THE DAY
MONDAY AND SLIGHTLY LOWER POPS FOR MONDAY NIGHT AT THIS TIME.
ARCTIC HIGH PRESSURE TO THEN BUILD INTO THE CWA FOR TUESDAY INTO
WEDNESDAY...WITH A REINFORCING SHOT OF ARCTIC AIR ACROSS THE
REGION LATE WEDNESDAY. H85 TEMPS DROP INTO THE -20S CELSIUS BY THE
MIDDLE TO END OF NEXT WEEK...WHICH SHOULD KEEP TEMPS WELL BELOW
AVERAGE BY THE END OF THE FORECAST PERIOD.

&&

.AVIATION...20/18Z
ISSUED AT 1115 AM CST THU FEB 20 2014

TSRA WILL CONTINUE TO AFFECT SOUTHERN SITES KDSM/KOTM THROUGH
BEGINNING OF PERIOD...BEFORE PRECIPITATION SWITCHES TO SN...WITH
SNOW AFFECTING ALL SITES THROUGH MUCH OF PERIOD. MAY SEE HEAVY
SNOW AT TIMES...WITH IFR OR LIFR VISIBILITIES AND CEILINGS. IN
ADDITION...WINDS WILL INCREASE SIGNIFICANTLY FROM THE NORTHWEST
WITH GUSTS AT SITES THROUGH THE NIGHT...WHICH WILL LEAD TO BLSN
AND IFR OR LIFR VISIBILITIES. GUSTS WILL CONTINUE PAST 12Z...BUT
WILL GENERALLY BE LIGHTER...WITH CEILINGS AND VISIBILITIES
IMPROVING LATE IN THE PERIOD.

&&

.HYDROLOGY...
ISSUED AT 259 PM CST WED FEB 19 2014

HYDRO-RELATED CONCERNS INVOLVE TWO ASPECTS...FIRST THE POTENTIAL FOR
FLASH FLOODING...AND SECOND...THE POTENTIAL FOR RIVER ICE JAMS AND
ASSOCIATED FLOODING. THE GEOGRAPHIC AREA OF CONCERN IS SOUTH OF I-80
AND EAST OF I-35 FOR BOTH ASPECTS.

THE COMBINATION OF SEASONALLY MODERATE TO HEAVY RAINFALL ON THURSDAY
ALONG WITH FROZEN GROUND MAY LEAD TO SIGNIFICANT RUNOFF IN SOME
LOCATIONS. THUS LOCALIZED FLOODING MAY RESULT. THE TIMING WOULD BE
DURING THE DAY ON THURSDAY. AT THIS TIME THE CONFIDENCE IN FLASH
FLOODING IS NOT HIGH ENOUGH TO WARRANT A FLASH FLOOD WATCH AT THIS
TIME. NEVERTHELESS...SOME ISOLATED LOCATIONS MAY SEE PONDING OF
WATER.

THE SECOND ASPECT OF CONCERN IS POTENTIAL ICE JAM ACTIVITY AND
POSSIBLE MINOR FLOODING ON STREAMS...AGAIN SOUTH OF I-80 AND EAST OF
I-35. THE TIMING WOULD BE FROM MIDDAY THURSDAY INTO THURSDAY NIGHT.
WE ALREADY SAW ICE JAM ACTIVITY IN THIS AREA ON WEDNESDAY
EVENING...ALTHOUGH STREAM LEVELS REMAINED WELL WITHIN BANK. RUNOFF
FROM THURSDAY/S RAINFALL WILL PUSH THE STREAM LEVELS HIGHER...WITH
ICE JAMS POSSIBLY RESULTING IN LOCALLY HIGHER LEVELS. AS WITH THE
FLASH FLOODING POTENTIAL...THE CONFIDENCE IN RIVER FLOODING
OCCURRING IS NOT HIGH ENOUGH TO WARRANT A FLOOD WATCH AT THIS TIME.
NEVERTHELESS...SOME LOCAL AREAS MAY SEE SIGNIFICANT WITHIN-BANK
RISES AS WELL AS LOCALIZED FLOODING. IF FLOODING DID OCCUR...THE
WORST CASE SCENARIO WOULD INVOLVE MINOR FLOODING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING UNTIL 9 AM CST FRIDAY FOR BLACK HAWK-BOONE-
BREMER-BUTLER-CERRO GORDO-DALLAS-FRANKLIN-GRUNDY-HAMILTON-
HANCOCK-HARDIN-JASPER-MARSHALL-POLK-STORY-TAMA-WINNEBAGO-WORTH-
WRIGHT.

BLIZZARD WARNING UNTIL 6 AM CST FRIDAY FOR ADAIR-AUDUBON-CALHOUN-
CARROLL-CASS-CRAWFORD-EMMET-GREENE-GUTHRIE-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WEBSTER.

WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR ADAMS-CLARKE-
DECATUR-LUCAS-MADISON-MAHASKA-MARION-POWESHIEK-RINGGOLD-TAYLOR-
UNION-WARREN.

WIND ADVISORY UNTIL 6 AM CST FRIDAY FOR APPANOOSE-DAVIS-MONROE-
WAPELLO-WAYNE.

&&

UPDATE...AWB
SHORT TERM...DONAVON
LONG TERM...BEERENDS
AVIATION...AWB
HYDROLOGY...ZOGG
Hazardous weather outlook, Feb 20, 6:02 AM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
602 AM CST THU FEB 20 2014

IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-211100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-
602 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ006-007-016-017-025>028-036>039-047>050-059>061-072-211100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-
DALLAS-POLK-JASPER-MADISON-
602 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A BLIZZARD WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ062-073>075-081>084-092>094-211100-
POWESHIEK-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-
RINGGOLD-DECATUR-
602 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ085-086-095>097-211100-
MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
602 AM CST THU FEB 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJB

In the hours before

Special weather statement, Feb 20, 11:10 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1110 AM CST THU FEB 20 2014

IAZ036-037-047>049-059>061-073-201815-
JASPER IA-WARREN IA-STORY IA-BOONE IA-DALLAS IA-POLK IA-MARSHALL IA-
HARDIN IA-HAMILTON IA-
1110 AM CST THU FEB 20 2014

...LINE OF THUNDERSTORMS PRODUCING SMALL HAIL OVER CENTRAL IOWA...

AT 1106 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
WEST OF POLK CITY TO NEAR CARLISLE...AND MOVING NORTHEAST AT 55 MPH.

HAIL THE SIZE OF PEAS TO DIMES WILL OCCUR WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DES MOINES...AMES...URBANDALE...ANKENY...ALTOONA...JOHNSTON...
NEVADA...GRIMES...PLEASANT HILL...WINDSOR HEIGHTS...CARLISLE...POLK
CITY...HUXLEY...MADRID...COLFAX...BONDURANT...STATE CENTER...
SAYLORVILLE...MITCHELLVILLE AND ROLAND.

LAT...LON 4226 9346 4187 9286 4145 9349 4176 9396
TIME...MOT...LOC 1706Z 220DEG 47KT 4175 9385 4149 9350

SKOW
Local storm report, Feb 20, 11:12 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1112 AM CST THU FEB 20 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1102 AM     HAIL             2 NNE DES MOINES INT AIR41.56N 93.64W
02/20/2014  E0.25 INCH       POLK               IA   PUBLIC

            HAIL WAS 1 INCH DEEP ON THE GROUND AT PARK &
            FLEUR.

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Feb 20, 11:20 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1120 AM CST THU FEB 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HAIL             ANKENY                  41.72N 93.61W
02/20/2014  E0.50 INCH       POLK               IA   AMATEUR RADIO

&&

FBOKSA
Local storm report, Feb 20, 11:27 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1127 AM CST THU FEB 20 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1126 AM     HAIL             2 SE HUXLEY             41.88N 93.57W
02/20/2014  E0.25 INCH       STORY              IA   LAW ENFORCEMENT

            SLEET AND PEA SIZED HAIL REPORTED AT
            INTERCHANGE OF I-35 AND IA 210.

&&

NWS DES MOINES IA
IRIS SYSTEM
Special weather statement, Feb 20, 11:28 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1128 AM CST THU FEB 20 2014

IAZ025>027-036>039-047>050-060-061-201815-
JASPER IA-STORY IA-TAMA IA-BUTLER IA-MARSHALL IA-POLK IA-HARDIN IA-
GRUNDY IA-HAMILTON IA-FRANKLIN IA-WRIGHT IA-BOONE IA-BLACK HAWK IA-
1128 AM CST THU FEB 20 2014

...LINE OF THUNDERSTORMS PRODUCING LARGE AMOUNTS OF SMALL HAIL OVER
CENTRAL IOWA...

AT 1125 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR AMES
TO 7 MILES SOUTHEAST OF NEVADA TO NEAR COLFAX...AND MOVING NORTHEAST
AT 65 MPH.

LARGE AMOUNTS OF HAIL THE SIZE OF PEAS TO DIMES ARE LIKELY WITH
THESE STORMS. THIS HAIL WILL COAT ROADWAYS AND SIDEWALKS AND MAKE
TRAVEL DIFFICULT.

LOCATIONS IMPACTED INCLUDE...
AMES...MARSHALLTOWN...NEVADA...IOWA FALLS...STORY CITY...ELDORA...
GRUNDY CENTER...COLFAX...REINBECK...PRAIRIE CITY...STATE CENTER...
JEWELL...CONRAD...APLINGTON...ACKLEY...ROLAND...BAXTER...GLADBROOK...
GILBERT AND ALDEN.

LAT...LON 4151 9326 4186 9341 4198 9383 4273 9343
      4266 9293 4222 9245
TIME...MOT...LOC 1725Z 206DEG 61KT 4202 9370 4193 9338 4165 9325

SKOW
Local storm report, Feb 20, 11:31 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1131 AM CST THU FEB 20 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             1 NNE ANKENY            41.74N 93.60W
02/20/2014  E0.25 INCH       POLK               IA   TRAINED SPOTTER

            HAIL LASTED FOR AROUND 10 MINUTES. COVERED
            THE GROUND TO 1/2 INCH DEPTH.

&&

NWS DES MOINES IA
IRIS SYSTEM

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 4:49 AM CSTWind AdvisoryDMXAppanoose, Davis, Monroe, Wapello, Wayne23 hr
Feb 20, 9:36 AM CSTSpecial Weather StatementDMXTaylor, Union39 min
Feb 20, 9:44 AM CSTSpecial Weather StatementDMXTaylor, Union46 min
Feb 20, 9:49 AM CSTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union26 min
Feb 20, 10:13 AM CSTSevere Thunderstorm WarningDMXClarke, Madison, Union32 min
Feb 20, 10:40 AM CSTSpecial Weather StatementDMXWarren50 min
Feb 20, 10:44 AM CSTSevere Thunderstorm WarningDMXMadison, Polk, Warren31 min
Feb 20, 11:10 AM CSTSpecial Weather StatementDMXPolk, Story65 min
Feb 20, 11:15 AM CSTSevere Thunderstorm WarningDMXClarke, Decatur, Lucas, Wayne30 min
Feb 20, 11:28 AM CSTSpecial Weather StatementDMXGrundy, Hardin, Marshall, Story47 min
Feb 20, 12:02 PM CSTSpecial Weather StatementDMXJasper, Marion, Poweshiek43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.